Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 145, NWS Springfield, MO

June 30, 2000Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 30, 2000, 7:59 PM CDT for Newton County, Missouri. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 30, 2000, 7:59 PM CDT (00:59 UTC)
Expired
Jun 30, 2000, 8:30 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Newton County, MO

The radar

The Springfield radar (KSGF), 76 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 8:15 PM CDTThunderstorm Wind 65 EStark City, MO
Jun 30, 8:21 PM CDTThunderstorm Wind 52 ENewtonia, MO
Jun 30, 8:40 PM CDTThunderstorm WindFairview, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2000-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 731 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2000-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
731 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.9
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS53 KSGF 010059
SVRSGF
MOC145-010130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
759 PM CDT FRI JUN 30 2000

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NEWTON COUNTY IN SOUTHWEST MISSOURI

* UNTIL 830 PM CDT

* AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHEAST OF GRANBY...OR 13 MILES
  NORTHEAST OF NEOSHO...MOVING SOUTH AT 15 MPH. THIS SEVERE
  THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND
  WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   GRANBY BY 810 PM CDT.
   FAIRVIEW BY 830 PM CDT.

THE TOWNS OF RITCHEY...NEWTONIA AND STARK CITY ARE ALSO IN THE PATH
OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3710 9413 3703 9434 3676 9423 3676 9408

LINDENBERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:31 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 30, 2:31 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT FRI JUN 30 2000

1ST PERIOD FCST CONCERNS...WHAT TO DO WITH POPS.

17Z SURFACE MAP DOESNT HAVE ANY REAL DEFINITE FEATURES...BUT LOOKS
LIKE A SURFACE TROF OVER S CENTRAL KS INTO CENTRAL OK.  A BAND OF
70 DEWPOINTS MOVING AHEAD OF TROF INTO ERN OK ATTM.  STLT/RADAR
SHOWS AREA OF SHOWERS ACROSS OUR NERN ZONES MOVING SE. OTHERWISE
NO OTHER AREAS OF CONVECTION TO OUR W/NW ATTM.

SRN 1/2 HALF OF CWA IS SEEING MORE SUN THAN NRN HALF. THUS THE
POSSIBILITY OF TSRA FORMING ALONG BOUNDARY IS SOMETHING TO WATCH OUT
FOR AS NOTED BY GROWING CU FIELD IN SRN ZONES.

THINKING ABOUT USING THIS EVENING AND LEAVE POPS OUT FOR THE
OVERNIGHT HOURS FOR 1ST PERIOD....BUT WILL NOT GET FANCY WITH THE
POPS WORDING AND JUST BROAD BRUSH THE WHOLE 1ST PERIOD WITH A POP.
NEXT PROBLEM IS WHETHER TO UP THE CURRENT POPS...ATTM THINKING ABOUT
RAISING THE POPS TO AROUND 40 OVER SW MO/SE KS...WITH HIGHER
AMOUNTS TO THE E/NE.

NGM DIDNT DO GOOD JOB WITH CURRENT PCPN...WILL GO WITH MESO-ETA/AVN.
ALSO BIG DIFFERENCE WITH FWC AND FAN VALUE...WITH FAN BEING THE
COOLER ONE. PROBABLY WILL SPLIT THE DIFFERENCE.

THE PROBLEMS ONLY CONTINUES...MESO-ETA PRINTING OUT PCPN ON
SATURDAY NIGHT LATE AND SUNDAY.  1000-500 RH ARE AROUND 40/50
PERCENT SATURDAY NIGHT...WILL PROBABLY LEAVE OUT POPS FOR NOW ON
SATURDAY NIGHT (SILENT 20 POP) AND MIGHT THROW IN A LOW POP ON
SUNDAY.

EXTENDED FCST...WILL LEAVE DRY AND WARM ATTM.

PRELIMINARY GUIDANCE/CCF:

FCSTID
SGF BE 063/085 068/087 068 075323
JLN BE 065/087 070/090 070 074323
UNO BE 064/086 069/088 069 075323
VIH BE 060/084 067/086 067 076332

.SGF...

KS...NONE.
MO...NONE.

SHUMWAY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 8:31 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton44 min
Jun 30, 9:16 PM CDTFlash Flood WarningSGFNewton3 hr
Jul 1, 9:33 AM CDTFlash Flood WarningSGFDade, Lawrence3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.